Fentanyl taking a deadly toll

The trend is towards increasing percentage of overdose deaths caused by fentanyl

Garry Joe

Garry Joe

The pain-killing drug fentanyl is continuing to take a deadly toll as people consume what they think is heroin or oxycodone.

On Jan. 13, a Maple Ridge mother of two died from using heroin laced with fentanyl.

And the death of a man in Vancouver has police and Vancouver Coastal Health warning drug users of the potential consequences and dangers of ingesting street drugs and to watch for “fake drugs.”

“No matter what the appearance of the drug being sold or what you are told it is, there is never any guarantee you are buying what you think you are buying,” said Dr. John Carsley, medical health officer at VCH. “In fact, very often the drug you purchase is not what you think it is.”

“It may be stronger, contaminated, or contain a completely different substance.”

Last June, the B.C. Coroner’s Service warned about a spike in overdose deaths from the drug, saying there had been 13 fatal overdoses in the Fraser Health region in the first six months of 2014, with four of those in Maple Ridge.

The trend is continuing, though Fraser Health wanted the Coroner’s Service to provide the most recent numbers.

“There is an increase in fentanyl-related overdoses,” said Dr. Marcus Lem, with Fraser Health.

The number of overdose deaths in Metro Vancouver has remained constant, “but the percentage that is related to fentanyl has definitely increased.”

“We’ve seen a steady trend in the Lower Mainland over the last few years,” Lem said.

That worries health authorities and police, he added.

Maple Ridge is no better or worse than any other city in the region, saying there are pockets of vulnerable people in every city.

Ridge Meadows RCMP spokesman said fentanyl is on Maple Ridge streets.

“We have seen a number of cases of fentanyl on our streets. This is a very dangerous drug.

“It’s pretty much all fentanyl, which is scary.”

Vancouver Coastal Health has issued a warning about fake oxycodone and ecstasy pills, advising drug users to watch for high fever, seizures, irregular heartbeat and unconsciousness, as well not to do them alone and only to take small doses at first.

Lem said fentanyl, used for post-operative pain killer, is becoming more popular because it’s more potent than heroin. That makes it easier to transport and cheaper to sell and more profitable for dealers, than importing heroin from overseas.

It could also be mixed with heroin.

“Fentanyl is more powerful than heroin. It’s like 100 times stronger per weight than heroine is.”

It’s usually marketed as a fake heroin or fake oxycontin, Lem said.

“The folks that are producing this don’t really care about quality control. They’re just trying to make a buck and they don’t really care if something happens to anybody.”

Fake heroin or fake oxycontin can have almost no fentanyl in it or it can have lethal doses fentanyl.

“You have absolutely no idea what you’re getting.”

People who haven’t used much also have a higher risk of over dose. Fentanyl can even be absorbed through the skin so theoretically an overdose could happen that way.

“It is definitely dangerous.”

Lem said Fraser Health is trying to reduce the numbers of overdoses by providing Take Home Naloxone kits, which can reverse an opiate overdose.

Alouette Addictions Society in downtown Maple Ridge has given out 10 such kits since last November, said counsellor Garry Joe.

“We’ve noticed there are more overdoses on fentanyl.”

That could be because of recent bad batch circulating.

“It’s a poor man’s drug, fentanyl.”

“It’s not like heroin,” it’s more addictive. And it hasn’t replaced crystal meth, which is a stimulant like cocaine.

“People who use fentanyl and opiates such as heroin, they do not use crystal meth or cocaine as much.”

The Take Home Naloxone include two syringes, two doses of naloxone, rubber gloves and a breathing tube. The idea is to give them to friends or family of users so they’re handy if a drug user overdoses. Clients watch a video on how to administer the antidote before receiving the kits. If someone is overdosing, the naloxone can be injected into the major muscles right through clothing if necessary, Joe pointed out.

• Early signs of a fentanyl overdose include severe sleepiness, slow heartbeat, trouble breathing, slow or shallow breathing, snoring, clammy skin and trouble with walking or talking. If any of these signs are observed in someone who is known to, or suspected of, taking opioid or illicit drugs, 911 should be called immediately. Immediate use of an opioid antagonist, such as naxolone (Narcan), can reverse the effects of fentanyl.

 

Pop-up banner image ×